Aa
A
A
A
Close
Addiction: Substance Abuse Community
32.1k Members
6530778 tn?1456887401

Quitting Gravol, Need Help

Hello,
So I've been on gravol (dimenhydrinate) for about 5-6 years, I take it to sleep, but I tell everyone I take it for nausea. I'm tired of taking it, I know it's the reason I feel the way I do. I need help to quit, I need to tell my parents or atleast just my mom, but I don't know how. I also want to go to some sort of treatment or just quit on my own. I have some questions I'm hoping someone can help me with.
1. Should I go to treatment OR quit on my own?
2. How long do you think withdrawal symptoms last for?
3. It is possible to die from withdrawal?
4. Should I talk to my doctor about this?
5. Should I start taking smaller doses?

Another thing I 'd like to mention is, I'm AFRAID of vomiting and feeling nauseous, It's one of my top fears. I know if I quit taking gravol it's going to make me sick, has anyone heard of ways to get over fear of vomiting?
I need to quit taking this c***, I can't do it anymore, it makes me feel terrible, I have so many weird symptoms and I feel like these things I take are causing them..

Anyone on here take gravol? By the way I take 2 1/2 every night. I was only taking half or 1 every night for about 3 years, but I upped the amount to 2 the 2 1/2 BECAUSE i was paranoid I was going to get sick (i was having stomach problems at the time).
If anyone can link me to some useful information about gravol addiction, fear of vomiting that would be great. I would also appreciate it if anyone would help me out and answer my question..

Thanks for reading.
7 Responses
Avatar universal
Hi sweetie:

Gravol is usually marketed as Dramamine here in the U.S.   It is a combination of diphenhydramine (an anti-histamine, sometimes sold under the name Benadryl) and a form of theophylline.  

Diphenhydramine is what gives you the drowsiness and anti-nausea effects.  The theophylline was actually added to so that people who were taking it for motion sickness didn't fall asleep all the time.  

There isn't a lot of literature about withdrawal from this drug, so my advice to you is to err on the side of caution:

To answer your questions:

1. Should I go to treatment OR quit on my own?

This is a good question, and I think it should made together with your doctor.  Don't be ashamed to tell him/her about this; people abuse far worse drugs than this...and addiction is very, VERY common.   Also, tell your doctor that you have a fear of vomiting.   Your post caught my eye, because I share this same phobia.  It took me decades to get over it.  I'm still not great with vomiting (who is?) but at least I don't go into full-blown panic attacks anymore.  Time and getting older were what helped me.  You'd be surprised how many other people have this same fear...it is quite common.

2. How long do you think withdrawal symptoms last for?  No idea.  Probably depends on your health, metabolism, etc.   Nothing to be guessing about; as I said, I really think you should see a doctor about this...in fact, I think you should get two opinions at least.  There is a fair chance that a doctor may not even KNOW about w/d's from this drug.  

3. It is possible to die from withdrawal?  It would be irresponsible for me to to answer this question...I'm not a physician, I don't know you're health history, and even though I have a degree in pharmacology, I am not familiar with the withdrawal syndrome associated with dimenhydrinate.  

4. Should I talk to my doctor about this? YES!

5. Should I start taking smaller doses?  It is against the rules of this forum to give out any sort of tapering advice.  Given the unknowns about this drugs potential for addiction and dependency, it makes the issue even more murky.

I know you probably didn't get the answers you were hoping for...I'm sorry.    I can say this much: you shouldn't increase the amount you are taking...and again, as soon as you can see a physician, get a physical, and tell them the WHOLE truth about what's going on, you won't be able to make any decisions about this.  

Good luck...and please come back and let us know how you are doing.

Hugs,
-Robin


4898964 tn?1381261499
https://drugs-forum.com/forum/showthread.php?t=242192  Hey there.  I've never taken it myself but this thread looks promising.  In a nutshell it says that it's a opiate potentiator and long term use will bring opiate like withdrawal symptoms.   Also this, an article which looks like it has some info as well. http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1451752/?page=2

From what I can tell it seems like you'll have an opiate like WD to deal with.  Have you withdrawn from opiates before?  If not, google the Thomas Recipe (it may be at the bottom of this forums homepage?), it is a good starting point for how to deal with it...  I'd suggest adding soups made with stock from boiled bones w/ veges added to help with the nourishment (assuming you can still eat food).  It'll help immensely with repairing your stomach/guts to health.
Avatar universal
Great Post!!
~~ I Concur ~~

You have been given the best advice as above. Check w your M.D and please continue to keep us posted!

You sound very dedicated to get your life back... And you will!!
Avatar universal
Can't answer any better than NeverAgain did.
6530778 tn?1456887401
Both helpful, thanks so much!

No, I've never withdrawn from opiates before, I will definitely google that and read the article, thank you

Thank you for answering my questions, they were helpful. I will talk to my doctor about it.

I know quitting is not going to be easy, I'll probably be tempted to take them whenever I feel nauseous (because of the fear), but I have to do this. My goal is to be free from these pills before 2016, Wish me luck :)
and I will keep you all posted.
Avatar universal
How are you doing honey?
6530778 tn?1456887401
Hi, I'm ok. I haven' stopped taking them yet, I have an appointment with my doctor to talk about it. I still need to tell my mom, I'm afraid to tell her, I know she'll be upset but I need the support I can get.
Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.